Alert archive / New Mexico / Flash Flood Warnings in 2022
Flash Flood Warning 191, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Aug 7, 2022, 1:26 PM MST for Cibola County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 7, 2022, 1:26 PM MST (20:26 UTC)
- Expired
- Aug 7, 2022, 4:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Cibola County, NM
The radar
The Albuquerque radar (KABX), 110 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 186 J/kg
- Mixed-layer CIN
- -453 J/kg
- Mixed-layer LCL
- 3332 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 10:59 AM MST, 2 hours 27 minutes earlier.
Area forecast discussion, Aug 7, 10:59 AM MST, 2 hours 27 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1159 AM MDT Sun Aug 7 2022 .AVIATION... 18Z TAF CYCLE Showers and thunderstorms will favor the northern and western high terrain of New Mexico through the mid afternoon today with cells gradually filling into nearby lower elevation areas through the early evening. Brief MVFR ceilings/visibility will be possible under the heavier downpours, but the other primary aviation hazards will be gusty downburst winds, lightning and small hail. Storm activity could linger over north central New Mexico well into the overnight as a weak surface front sags into the area, triggering new storms. This front will be a focus for an active thunderstorm day on Monday, particularly in the northern half of New Mexico. 52 && .PREV DISCUSSION...315 AM MDT Sun Aug 7 2022... .SYNOPSIS... Showers and storms will be focused over western and northern New Mexico through tonight. A front will bring higher and more widespread chances for rain Monday, along with cooler temperatures. Late this week, chances for showers and storms taper down over eastern New Mexico while best chances remain west of the central mountain chain. However, locally heavy rain which could lead to flash flooding, will continue to be possible with any storm, and especially over and near recent burn scars. High temperatures will be near to a few degrees below average this week. && .DISCUSSION... SHORT TERM...(TODAY THROUGH MONDAY)... Dry air aloft continues to push westward across NM with the advancement of an easterly wave. As a result, very little, if any, convection is expected again today across much of east central and southeast NM, with lesser activity likely from the Estancia Valley southward as well. Much of the activity will be focused across the northern and western mountains this afternoon. Though PWATs will come down a bit from yesterday, storm motions will be slow and given steep mid level lapse rates, high rain rates will be possible. Given recent flash flooding, mainly across the Hermits Peak Calf Canyon burn scar, it's clear that it will not take much rainfall for additional significant impacts. Thus, another Flood Watch has been issued for this afternoon and evening for the burn scars of northern NM. On Monday, the main upper high center shifts from being northeast of NM to near the Four Corners. Meanwhile, a backdoor cold front will be sliding into northeast NM by Monday morning, likely stalling out near the I-40 corridor by the afternoon. Nonetheless, southeasterly low level flow will return nearly area wide. Between the front and the sely flow, PWATs will quickly rise. Abundant moisture, upslope flow onto the higher terrain, particularly the east slopes of the Sangre de Cristo Mountains, as well as continued slow storm motions and perhaps more instability than today, will lead to showers and thunderstorms with heavy rainfall. It's very likely that another Flood Watch will be needed for burn scar areas. Portions of eastern NM will also have better chances for rainfall than in recent days. Weak convergence along what is remaining of the front in the afternoon should spark additional storm development. LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)... Models haven't changed much for most of this period. The upper high center will be in the process of moving from the Great Basin/Four Corners region over the central Rockies and by late this week, it will be located to the northeast or east of New Mexico. Pops tend to taper off by Thursday and moreso Friday into Saturday over eastern New Mexico while the best chances remain along the Continental Divide westward. High temperatures will be near to a few degrees below normal through much of this week but finally warm to near or slightly above average over the east by the weekend. Model differences become apparent by early next week as stronger westerlies could develop over the northern and central Rockies, or the stronger upper ridge could deflect these stronger winds well to the north. && .FIRE WEATHER... No fire weather concerns are expected for the next seven days outside of burn scar flash flooding. Daily rounds of shower and thunderstorm activity is expected, though Monday and Tuesday may be the most active days of the week. Storm motion today will be toward the west around 5-10 mph for areas south of I-40, while across the north, storm motion may be more erratic, though will tend to be toward the northeast. As convective coverage ramps up on Monday, temperatures will cool 4 to 10 degrees mainly across the east thanks to a backdoor cold front. These temps will be at or below normal for all areas, and these cooler than normal temperatures will persist through at least Friday. && .ABQ WATCHES/WARNINGS/ADVISORIES... Flood Watch through this evening for the following zones... NMZ211-214-215. &&
In the hours before
Special weather statement, Aug 7, 12:29 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
129 PM MDT Sun Aug 7 2022
NMZ206-207-072000-
West Central Highlands-West Central Mountains-
129 PM MDT Sun Aug 7 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL CIBOLA
COUNTY THROUGH 200 PM MDT...
At 129 PM MDT, Doppler radar was tracking a strong thunderstorm near
McCartys, or 8 miles southeast of Grants. This storm was nearly
stationary.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Grants, Milan, McCartys, San Rafael in Cibola County, Skyline-Ganipa
and Acomita Lake.
This includes Interstate 40 between Mile Markers 79 and 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
&&
LAT...LON 3513 10764 3498 10762 3504 10789 3520 10791
TIME...MOT...LOC 1929Z 099DEG 4KT 3506 10773
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GuyerThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 5:31 PM MST | Areal Flood Advisory | ABQ | Sandoval | 119 min |
| Aug 6, 5:49 PM MST | Areal Flood Advisory | ABQ | Sandoval, Santa Fe | 116 min |
| Aug 7, 12:48 AM MST | Flood Watch | ABQ | Colfax, Los Alamos, Mora, Rio Arriba, Sandoval, San Miguel and 2 more | 22 hr |
| Aug 7, 10:45 AM MST | Areal Flood Advisory | ABQ | Mora, Rio Arriba, San Miguel, Taos | 24 min |
| Aug 7, 11:09 AM MST | Flash Flood Warning | ABQ | Mora, San Miguel, Taos | 5 hr |
| Aug 7, 12:25 PM MST | Flash Flood Warning | ABQ | San Miguel | 4 hr |
| Aug 7, 12:29 PM MST | Special Weather Statement | ABQ | Cibola | 31 min |
| Aug 7, 2:40 PM MST | Special Weather Statement | ABQ | 35 min | |
| Aug 7, 2:42 PM MST | Special Weather Statement | ABQ | Torrance | 33 min |
| Aug 7, 2:48 PM MST | Areal Flood Advisory | ABQ | McKinley | 87 min |
| Aug 7, 3:02 PM MST | Special Weather Statement | ABQ | Rio Arriba | 28 min |
| Aug 7, 3:24 PM MST | Special Weather Statement | ABQ | Bernalillo | 36 min |
| Aug 7, 3:32 PM MST | Special Weather Statement | ABQ | San Juan | 28 min |
| Aug 7, 3:47 PM MST | Areal Flood Advisory | ABQ | Rio Arriba, Taos | 2 hr |
| Aug 7, 4:02 PM MST | Flash Flood Warning | ABQ | San Juan | 2 hr |
| Aug 7, 4:32 PM MST | Special Weather Statement | ABQ | San Juan | 13 min |
| Aug 7, 4:35 PM MST | Special Weather Statement | ABQ | Rio Arriba | 25 min |
| Aug 7, 4:39 PM MST | Special Weather Statement | ABQ | Santa Fe | 21 min |
| Aug 7, 4:45 PM MST | Areal Flood Advisory | ABQ | Socorro | 2 hr |
Nearby
Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.